WORKSHOP AGENDA

2.30-5.30 pm Paris time, 16th April 2024 | Paris (hybrid)

Third Meeting of the International SME and Entrepreneurship Policy Evaluation Discussion Network





Lessons from the evaluations of the UK's Help to Grow management training programme and Ireland's Company Expansion Supports programme

What's the issue?

This workshop will discuss the findings and methodologies of evaluations of SME management development and SME growth support programmes and their lessons for policy and evaluation. It will include presentation and discussion of evaluation findings on the UK's Help to Grow management training programme, which provides leadership and management training, mentorship and networking to SMEs. It will also cover an evaluation of the Company Expansion Supports programme in Ireland, which assisted businesses with ambitious plans to grow employment and exports by supporting investment in areas such as R&D, training and management development.

Why attend the event?

This workshop is the annual in-person meeting of the International SME and Entrepreneurship Policy Discussion Network. Online participation is also possible. It will provide an opportunity to meet and network with other policy officials and evaluators and to discuss the design of programmes to support SME management development and growth, taking as a starting point the evaluations of the UK's Help to Grow management training programme and Ireland's Company Expansion Supports programme. Representatives from the UK and Ireland will present the programmes, the evaluations, the findings and the impact on policy. Network participants will discuss the lessons of the evaluations, including which aspects of their design and delivery worked well and which others did not work well, and will make comparisons with similar programmes in other countries.

Participation is an opportunity to learn about:

- 1. Evaluation findings.
- 2. Evaluation methodologies.
- 3. Policy lessons and impacts.
- 4. Similarities and contrasts across countries.
- 5. Key considerations for developing successful policies for SME management development and growth.

Register

Register Here

After registering, you will receive a confirmation email containing information about joining the meeting. If you do not receive an email confirmation or have trouble registering, please contact: Heather.Mortimer@oecd.org

For more information, contact: Jonathan.Potter@oecd.org / Pablo.Shah@oecd.org

Agenda

Event moderator: Dr. Jonathan Potter, Head of the Entrepreneurship Policy and Analysis Unit, Centre for Entrepreneurship, SMEs, Regions and Cities, OECD

Entrepreneurship, Swes, Regions and Cities, OECD		
2.30-2.40pm Paris time	Introduction	
	Angelina Cannizzaro, Deputy Director: Business Growth Analysis and International policy and Chair of the International SME and Entrepreneurship Policy Evaluation Discussion Network	
	Dr. Jonathan Potter, OECD	
	Welcome remarks, recap of the previous meetings, and outline of workshop agenda.	
2.40-2.50pm Paris time	Overview of key issues and evaluation evidence on SME management training programmes and SME growth programmes internationally	
	Presentation by the OECD Secretariat on the findings and policy lessons from reliable evaluations of SME management and growth programmes.	
	Pablo Shah, Policy Analyst, OECD	
2.50-3.20pm Paris time	Presentation of the evaluation of the UK's Help to Grow management training programme	
	Presentation on the evaluation of the UK's Help to Grow management training programme, which provides leadership and management training, mentorship and networking to SMEs.	
	The presentation will examine:	
	 The key findings of the evaluation study in terms of the programme impacts. The implications of the evaluation findings for the design and implementation of SME management programmes (and other types of SME and entrepreneurship policy). The impact of the evaluation findings on future policy decisions in the UK. The methodologies adopted and challenges faced in implementing the evaluation (and how these were overcome). 	
	(25 minutes)	
	Anastasia Aniwa, Senior Principal Research Officer at the Department for Business and Trade, United Kingdom	
	Discussant remarks. A discussant to share reaction to the findings and policy lessons of the evaluation study from the UK and the possible implications for policy in their country. (5 minutes)	
	Job Teurlinx, Research Co-ordinator, Ministry of Economic Affairs and Climate Policy of the Netherlands	
3.20-3.50pm Paris time	Q&A and open discussion	
	Policy officials and evaluators to i). put questions to the speakers on the UK evaluation and ii). share reactions to the methods and findings of the UK evaluation, including the implications for evaluations and programmes in their respective countries.	

implications for evaluations and programmes in their respective countries.

(30 minutes)

3.50-4.20pm Paris time	Networking break
4.20-4.50pm Paris time	Presentation of the evaluation of Ireland's Company Expansion Supports programme
	Presentation on the evaluation of Enterprise Ireland's Company Expansion Supports (CES) programme, which aims to support firms in creating jobs or boosting exports through a range of measures. The presentation will cover:
	 The evaluation methodology, which included a counterfactual analysis of the impact of the programme using control groups. The estimated impacts of the programme in terms of employment, exports and survival. The recommendations made in the evaluation study on the future design of the CES programme and the resulting actions taken by Enterprise Ireland.
	(25 minutes)
	Patrick Sinnott, Deputy Head of Entrepreneurship & Small Business Unit, Department of Enterprise, Trade and Employment of Ireland
	Shannen Enright, Assistant Principal, Data and Evaluation Unit, Department of Enterprise, Trade and Employment of Ireland
	Discussant remarks. A discussant to share reaction to the findings and policy lessons of the evaluation study from Ireland and the possible implications for policy in their country. (5 minutes)
	Joaquín María Núñez Varo, Analyst of the Evaluation Department, ICEX Spain Trade and

4.50-5.20pm Paris time

Q&A and open discussion

Policy officials and evaluators to i). put questions to the speakers on the Irish evaluation and ii). share reactions to the methods and findings of the Irish evaluation, including the implications for evaluations and programmes in their respective countries.

(30 minutes)

5.20-5.30pm Paris time

Conclusions

Angelina Cannizzaro, UK Department for Business and Trade

Investment, Ministry of Economy, Trade and Business, Spain

Dr. Jonathan Potter, OECD

What is the International SME and Entrepreneurship Policy Evaluation Discussion Network?

The OECD Committee on SMEs and Entrepreneurship is operating an International SME and Entrepreneurship Policy Evaluation Discussion Network with the support of the UK government. The network enables policy makers and experts to exchange at a technical level on the policy lessons from recent high-quality SME and entrepreneurship policy evaluations as well as on evaluation methodologies. It involves quarterly online workshops over 24 months, with annual in-person/hybrid meetings.

About the OECD Centre for Entrepreneurship, SMEs, Regions and Cities

The OECD Centre for Entrepreneurship, SMEs, Regions and Cities provides comparative statistics, analysis and capacity building for local and national actors to work together to unleash the potential of entrepreneurs and small and medium-sized enterprises, promote inclusive and sustainable regions and cities, boost local job creation, and support sound tourism policies.

